Alert archive / South Carolina / River Flood Warnings in 2012

River Flood Warning 1, NWS Columbia, SC

May 15, 2012Calhoun County, Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood warning at May 15, 2012, 3:16 PM EDT for Calhoun County, Lexington County, Richland County, South Carolina. It took effect at May 16, 2012, 4:47 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 15, 2012, 3:16 PM EDT (19:16 UTC)
In effect from
May 16, 2012, 4:47 AM EDT
Expired
May 16, 2012, 2:10 PM EDT
In force
9 hr
Issued by
NWS Columbia, SC
Flood severity
Minor

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 15 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Carolina Eastman (CEAS1).

Action stage
114 ft
Minor stage
115 ft
Moderate stage
119 ft
Major stage
126 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WGUS42 KCAE 151916
FLWCAE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EDT TUE MAY 15 2012

...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA... 

  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON 
  AND RICHLAND COUNTIES 
  
.RELEASES OF WATER CAUSED BY HEAVY RAIN WILL CAUSE FLOODING
OF THE CONGAREE RIVER AT CAROLINA EASTMANAFTER THE DOT...EXPLAIN THE REASONS FOR THE FLOOD WARNING HERE. DO 
NOT REMOVE THE DOT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC017-063-079-161916-
/O.NEW.KCAE.FL.W.0001.120516T1608Z-120518T1815Z/
/CEAS1.1.ER.120516T1608Z.120517T0600Z.120517T1815Z.NO/
316 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A 

* FLOOD WARNING FOR 
  THE CONGAREE RIVER AT CAROLINA EASTMAN
* FROM WEDNESDAY AFTERNOON TO FRIDAY AFTERNOON...OR UNTIL THE WARNING
  IS CANCELLED.
* AT  2 PM TUESDAY THE STAGE WAS 103.8 FEET. 
* FLOOD STAGE IS 115.0 FEET.
* MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE EARLY TOMORROW 
AFTERNOON AND CREST AROUND 117.3  FEET EARLY THURSDAY MORNING. THE 
RIVER WILL FALL BELOW FLOOD STAGE THURSDAY AFTERNOON.
* AT 115 FEET...FLOODING OCCURS IN LOW LYING AREA OF THE CAROLINA 
EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.


$$
7 follow-up statements
499 
WGUS42 KCAE 151923 CCA
FLWCAE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EDT TUE MAY 15 2012

...THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FLOOD
WARNING FOR THE FOLLOWING RIVERS IN SOUTH CAROLINA...

  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON
  AND RICHLAND COUNTIES

.RELEASES OF WATER CAUSED BY HEAVY RAIN UPSTREAM WILL CAUSE FLOODING
OF THE CONGAREE RIVER AT CAROLINA EASTMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED
FORECASTS.

&&

SCC017-063-079-161916-
/O.NEW.KCAE.FL.W.0001.120516T1608Z-120518T1815Z/
/CEAS1.1.ER.120516T1608Z.120517T0600Z.120517T1815Z.NO/
316 PM EDT TUE MAY 15 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLOOD WARNING FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN
* FROM WEDNESDAY AFTERNOON TO FRIDAY AFTERNOON...OR UNTIL THE WARNING
  IS CANCELLED.
* AT  2 PM TUESDAY THE STAGE WAS 103.8 FEET.
* FLOOD STAGE IS 115.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE EARLY TOMORROW
AFTERNOON AND CREST AROUND 117.3  FEET EARLY THURSDAY MORNING. THE
RIVER WILL FALL BELOW FLOOD STAGE THURSDAY AFTERNOON.
* AT 115 FEET...FLOODING OCCURS IN LOW LYING AREA OF THE CAROLINA
EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.


$$
390 
WGUS82 KCAE 160245
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EDT TUE MAY 15 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
CAROLINA...
 
  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND
  RICHLAND COUNTIES 
  
. RELEASES OF WATER FOLLOWING HEAVY RAIN UPSTREAM WILL CAUSE FLOODING
OF THE CONGAREE RIVER AT CAROLINA EASTMAN.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC063-079-170245-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/COLS1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1045 PM EDT TUE MAY 15 2012

FORECAST INFORMATION FOR
  CONGAREE RIVER AT COLUMBIA.
* AT 10 PM TUESDAY THE STAGE WAS 10.3 FEET.
* FLOOD STAGE IS 19.0 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 12.7 FEET BY WEDNESDAY
  MORNING.


$$

SCC017-063-079-170245-
/O.EXT.KCAE.FL.W.0001.120516T0847Z-120518T1606Z/
/CEAS1.1.ER.120516T0847Z.120516T1800Z.120517T1606Z.NO/
1045 PM EDT TUE MAY 15 2012

THE FLOOD WARNING EXTENDED FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* FROM LATE TONIGHT TO FRIDAY AFTERNOON...OR UNTIL THE WARNING IS 
  CANCELLED.
* AT  6 PM TUESDAY THE STAGE WAS 104.8 FEET.
* FLOOD STAGE IS 115.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE EARLY TOMORROW 
  MORNING AND CREST AROUND  118.1  FEET EARLY TOMORROW AFTERNOON. 
  THE RIVER WILL FALL BELOW FLOOD STAGE BY  EARLY THURSDAY AFTERNOON.
* AT 119.0 FEET...EXTENSIVE FLOODING OCCURS IN THE CONGAREE NATIONAL 
  PARK. SOME AREA FARMLAND IS FLOODED. MINOR FLOODING OCCURS AT THE 
  CAROLINA EASTMAN FACILITY.

$$
520 
WGUS82 KCAE 160420
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
1220 AM EDT WED MAY 16 2012

...THE FLOOD WARNING CONTINUES FOR THE CONGAREE RIVER AT CAROLINA
EASTMAN...

...A FLOOD ADVISORY REMAINS IN EFFECT FOR THE CONGAREE RIVER
AT COLUMBIA AND GREAT PEE DEE RIVER AT CHERAW...

.RELEASES OF WATER FOLLOWING HEAVY RAIN UPSTREAM WILL CAUSE FLOODING
OF THE CONGAREE RIVER AT CAROLINA EASTMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC063-079-170420-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/COLS1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1220 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  CONGAREE RIVER AT COLUMBIA.
* AT 12 AM WEDNESDAY THE STAGE WAS 10.8 FEET.
* FLOOD STAGE IS 19 FEET. 
* ADVISORY STAGE IS 10 FEET.
* FORECAST...THE RIVER WILL CREST NEAR 13 FEET TODAY.


$$

SCC017-063-079-170420-
/O.CON.KCAE.FL.W.0001.120516T0847Z-120518T1606Z/
/CEAS1.1.ER.120516T0847Z.120516T1800Z.120517T1606Z.NO/
1220 AM EDT WED MAY 16 2012

THE FLOOD WARNING CONTINUES FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* TODAY TO FRIDAY AFTERNOON...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 11 PM TUESDAY THE STAGE WAS 112.7 FEET.
* FLOOD STAGE IS 115 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER AT CAROLINA EASTMAN WILL CREST NEAR 118.1 FEET THIS
  AFTERNOON. 
* AT 119 FEET...EXTENSIVE FLOODING OCCURS IN THE CONGAREE NATIONAL 
  PARK. SOME AREA FARMLAND IS FLOODED. MINOR FLOODING OCCURS AT THE 
  CAROLINA EASTMAN FACILITY.

$$

SCC025-069-170420-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/CHES1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1220 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  GREAT PEE DEE RIVER AT CHERAW.
* AT 11 PM TUESDAY THE STAGE WAS 9.5 FEET.
* FLOOD STAGE IS 30 FEET. 
* ADVISORY STAGE IS 20 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 21.4 FEET BY FRIDAY.


$$
542 
WGUS82 KCAE 160911
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
511 AM EDT WED MAY 16 2012

...THE FLOOD WARNING CONTINUES FOR THE CONGAREE RIVER AT CAROLINA
EASTMAN...

...A FLOOD ADVISORY REMAINS IN EFFECT FOR THE CONGAREE RIVER
AT COLUMBIA AND GREAT PEE DEE RIVER AT CHERAW...

.RELEASES OF WATER FOLLOWING HEAVY RAIN upstream has resulted
in rising stages along the congaree and great pee dee rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC063-079-170911-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/COLS1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
511 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  CONGAREE RIVER AT COLUMBIA.
* AT  5 AM THE STAGE WAS 10.3 FEET.
* FLOOD STAGE IS 19 FEET. 
* ADVISORY STAGE IS 10 FEET.
* FORECAST...THE RIVER WILL crest 12.7 FEET today.


$$

SCC017-063-079-170911-
/O.CON.KCAE.FL.W.0001.000000T0000Z-120518T1606Z/
/CEAS1.1.ER.120516T0740Z.120516T1800Z.120517T1606Z.NO/
511 AM EDT WED MAY 16 2012

THE FLOOD WARNING CONTINUES FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT  5 AM THE STAGE WAS 115.7 FEET.
* FLOOD STAGE IS 115 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL Crest near 118.1 FEET this
  afternoon or evening.
* AT 119 FEET...EXTENSIVE FLOODING OCCURS IN THE CONGAREE NATIONAL 
  PARK. SOME AREA FARMLAND IS FLOODED. MINOR FLOODING OCCURS AT THE 
  CAROLINA EASTMAN FACILITY.

$$

SCC025-069-170911-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/CHES1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
511 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  THE GREAT PEE DEE RIVER AT CHERAW.
* AT  430 AM THE STAGE WAS 17.6 FEET.
* FLOOD STAGE IS 30 FEET.
* ADVISORY STAGE IS 20 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 21.4 FEET today.


$$
188 
WGUS82 KCAE 161017
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
617 AM EDT WED MAY 16 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER CONGAREE
RIVER AT COLUMBIA...

...FLOOD ADVISORIES REMAIN IN EFFECT FOR THE CONGAREE
RIVER AT COLUMBIA AND GREAT PEE DEE RIVER AT CHERAW...
  
                                                              
.RELEASES OF WATER FOLLOWING HEAVY RAIN UPSTREAM HAS RESULTED
IN RISING STAGES ALONG THE CONGAREE AND GREAT PEE DEE RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC063-079-171017-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/COLS1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
617 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  CONGAREE RIVER AT COLUMBIA.
* AT 6 AM WEDNESDAY THE STAGE WAS 9.8 FEET.
* FLOOD STAGE IS 19 FEET. 
* ADVISORY STAGE IS 10 FEET.
* FORECAST...THE RIVER WILL RISE TO NEAR 12.7 FEET TODAY.


$$

SCC017-063-079-171017-
/O.CON.KCAE.FL.W.0001.000000T0000Z-120518T1606Z/
/CEAS1.1.ER.120516T0740Z.120516T1800Z.120517T1606Z.NO/
617 AM EDT WED MAY 16 2012

THE FLOOD WARNING CONTINUES FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* UNTIL FRIDAY AFTERNOON...OR UNTIL THE WARNING IS CANCELLED.
* AT 5 AM WEDNESDAY THE STAGE WAS 115.7 FEET.
* FLOOD STAGE IS 115 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. 
* FORECAST...THE RIVER WILL CREST NEAR 118.1 FEET THIS AFTERNOON
  OR EVENING. 
* AT 119 FEET...EXTENSIVE FLOODING OCCURS IN THE CONGAREE NATIONAL 
  PARK. SOME AREA FARMLAND IS FLOODED. MINOR FLOODING OCCURS AT THE 
  CAROLINA EASTMAN FACILITY.

$$

SCC025-069-171017-
/O.ROU.KCAE.HY.S.0000.000000T0000Z-000000T0000Z/
/CHES1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
617 AM EDT WED MAY 16 2012

FORECAST INFORMATION FOR
  PEE DEE RIVER AT CHERAW.
* AT 530 AM THE STAGE WAS 19.3 FEET.
* FLOOD STAGE IS 30 FEET. 
* ADVISORY STAGE IS 20 FEET.
* FORECAST...THE RIVER WILL CREST NEAR 21.4 TODAY.


$$
113 
WGUS82 KCAE 161437
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
1037 AM EDT WED MAY 16 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN SOUTH 
CAROLINA...
 
  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON AND
  RICHLAND COUNTIES 
  
.WATER LEVELS WILL REMAIN HIGH FOR THE CONGAREE RIVER FOR THE NEXT 24 
HOURS DUE TO HEAVY RAIN UPSTREAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...NEVER DRIVE VEHICLES THROUGH FLOODED AREAS. THE 
WATER MAY BE TOO DEEP TO ALLOW SAFE PASSAGE. NEVER ALLOW CHILDREN TO 
PLAY IN OR NEAR FLOOD WATERS. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL MEDIA OR THE INTERNET FOR FURTHER STATEMENTS AND UPDATED 
FORECASTS.

&&

SCC017-063-079-171437-
/O.EXT.KCAE.FL.W.0001.000000T0000Z-120517T2315Z/
/CEAS1.1.ER.120516T0740Z.120516T0900Z.120516T2315Z.NO/
1037 AM EDT WED MAY 16 2012

THE FLOOD WARNING EXTENDED FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* UNTIL THURSDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT 10 AM WEDNESDAY THE STAGE WAS 114.8 FEET.
* FLOOD STAGE IS 115.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL RISE ABOVE FLOOD STAGE LATE THIS MORNING 
  AND CONTINUE TO RISE TO  115.7 FEET EARLY THIS AFTERNOON. THE RIVER
  WILL FALL BELOW FLOOD STAGE THIS EVENING.  
* AT 115.0 FEET...FLOODING OCCURS IN LOW LYING AREAS OF THE CAROLINA 
  EASTMAN FACILITY AND AT THE CONGAREE NATIONAL PARK.

$$
369 
WGUS82 KCAE 161810
FLSCAE
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE COLUMBIA SC
210 PM EDT WED MAY 16 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN SOUTH 
CAROLINA...
 
  CONGAREE RIVER AT CAROLINA EASTMAN AFFECTING CALHOUN...LEXINGTON 
  AND RICHLAND COUNTIES 
  
THIS WILL BE THE LAST STATEMENT FOR THIS HIGH WATER EVENT. THERE 
MAY BE MINOR RISES...BUT THE RIVER WILL REMAIN BELOW FLOOD STAGE.

SCC017-063-079-161840-
/O.CAN.KCAE.FL.W.0001.000000T0000Z-120517T2315Z/
/CEAS1.1.ER.120516T0740Z.120516T0900Z.120516T1316Z.NO/
210 PM EDT WED MAY 16 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE CONGAREE RIVER AT CAROLINA EASTMAN.
* AT  1 PM WEDNESDAY THE STAGE WAS 113.3 FEET.
* FLOOD STAGE IS 115.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO 110.6 FEET BY 
  TOMORROW MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood warning went out at May 15, 2:41 PM EDT, 35 minutes earlier.

Area forecast discussion, May 15, 2:41 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT TUE MAY 15 2012

.SYNOPSIS...
A WEAK FRONTAL BOUNDARY ACROSS THE REGION WILL PROVIDE A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
THE FRONT WILL SLOWLY PUSH EASTWARD TONIGHT BUT AGAIN PROVIDE
INCREASED CHANCES OF RAIN ACROSS THE EASTERN MIDLANDS ON WEDNESDAY
BEFORE SHIFTING TO THE COAST. SURFACE HIGH PRESSURE WILL BUILD
INTO THE REGION THURSDAY AND PROVIDE DRY WEATHER THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...A WEAK FRONTAL BOUNDARY AND LEFT OVER OUTFLOW
BOUNDARIES WILL PROVIDE A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT. SPC HAS AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THIS AFTERNOON INTO THE EVENING HOURS. THE LATEST RAP SOUNDING FOR
LATE THIS AFTERNOON CONFIRMS THAT THE ATMOSPHERE SHOULD BE UNSTABLE
ENOUGH TO PRODUCE STRONG TO POTENTIALLY SEVERE STORMS. RAP LIS -5
...CAPES OVER 2000 J/KG...TOTALS OVER 50. NAM SOUNDING GIVES
CONVECTIVE TEMPERATURES 82-84 DEGREE THIS AFTERNOON. TEMPERATURES
SHOULD RISE INTO THE LOWER TO MIDDLE 80S DURING THE AFTERNOON.
THIS IS EXPECTED TO ENHANCE SHOWERS AND THUNDERSTORMS...ESPECIALLY
LATE THIS AFTERNOON. WILL START WITH A 20-30 PERCENT CHANCE THIS
AFTERNOON. LOCAL WRF SHOWS INCREASING TREND...ESPECIALLY LATER
THIS AFTERNOON. JUST ISSUED SEVERE THUNDERSTORM WATCH IN EFFECT.

TONIGHT...BEST CHANCES OF SHOWERS AND THUNDERSTORMS WITH CHANCES
INCREASING TO 40-50 PERCENT. AGREE WITH LOCAL 4 KM WRF MODEL GIVING
HIGHEST CHANCES IN THE EVENING. AS TEMPERATURES DROP BY MIDNIGHT...
DECIDED TO GO JUST 20 PERCENT CHANCE REST OF NIGHT AFTER MIDNIGHT.
THERE MAY BE SOME PATCHY FOG AFTER MIDNIGHT AS WELL BUT LEFT OUT
FOR TIME BEING AS SHOWERS MAY LINGER WELL AFTER MIDNIGHT WITH SOME
CLOUDINESS NOT ALLOWING WIDESPREAD FOG LIKE THIS MORNING. WENT ABOVE
GUIDANCE LOWS 1-2 DEGREES AS PREVIOUS RUNS HAVE BEEN A BIT COOL.
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
LOW PRESSURE WILL BE TRACKING FROM NEW ENGLAND INTO THE FAR EASTERN
CANADIAN PROVINCES AS A WEAK FRONTAL BOUNDARY SLOWLY CROSSES THE
FORECAST AREA. ON WEDNESDAY THE FRONT WILL BE OVER THE UPSTATE WITH
ANOTHER UNSTABLE DAY FOR CONVECTIVE ACTIVITY. WITH AROUND 2000 J/KG
CAPE AND LI/S AROUND -5 EXPECT ANOTHER AFTERNOON AND EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS. MODELS INDICATE THE BEST
INSTABILITY OVER THE EASTERN MIDLANDS AND...WITH THE POSITION OF THE
FRONT AND HIGHER MOISTURE IN THE EASTERN MIDLANDS...AGREE HIGHEST
POPS TO START IN THAT AREA. WILL EXPAND POPS TO THE REMAINDER OF THE
AREA AS PLENTIFUL INSTABILITY COMBINING WITH OUTFLOWS WILL LIKELY
SPUR ADDITIONAL ACTIVITY. SPC CONTINUES TO KEEP THE REGION IN
GENERAL THUNDER WHICH CURRENTLY SEEMS APPROPRIATE. MAIN THREAT OF
SEVERE ON WEDNESDAY AFTERNOON WILL BE HAIL WITH A LOWER CHANCE FOR
WIND GUSTS. CONVECTIVE ACTIVITY WILL DIMINISH WITH THE LOSS OF
HEATING WEDNESDAY EVENING...HOWEVER WITH OUTFLOW BOUNDARIES REMAINING
OVER THE FORECAST AREA BELIEVE CONVECTION WILL LINGER INTO THE LATE
EVENING/EARLY OVERNIGHT HOURS. AFTERNOON HIGH TEMPERATURES
WEDNESDAY WILL GENERALLY BE IN THE MIDDLE 80S. WITH SOME LINGERING
CLOUDS AND PATCHY FOG EXPECT OVERNIGHT LOWS WEDNESDAY NIGHT IN THE
LOWER 60S.

ON THURSDAY THE FRONT WILL BE OVER THE EASTERN MIDLANDS DURING THE
AFTERNOON AND TRACKING OFFSHORE DURING THE EVENING. INSTABILITY WILL
BE LESS THAN WEDNESDAY...HOWEVER THERE WILL STILL BE ENOUGH TO
INITIATE CONVECTION. BEST INSTABILITY WILL BE CLOSER TO THE FRONT SO
WILL AGAIN INCREASE POPS CLOSEST TO THE FRONT THEN EXPAND A BIT
WESTWARD AS OUTFLOWS TRIGGER SOME ADDITIONAL CONVECTION. SEVERE
THREAT WILL AGAIN BE FROM HAIL WITH LOWER POTENTIAL FOR DAMAGING
WINDS. HIGH TEMPERATURES THURSDAY AFTERNOON WILL GENERALLY BE IN THE
LOWER 80S. CONVECTION WILL DISSIPATE WITH LOSS OF HEATING AND THE
FRONT EDGING OFFSHORE. EXPECT SOME CONVECTION INTO THE EVENING HOURS
AND WITH THE FRONT MOVING OFFSHORE EXPECT CONVECTION TO END BEFORE
THE OVERNIGHT HOURS. LOW TEMPERATURES THURSDAY NIGHT WILL BE A FEW
DEGREES COOLER BEHIND THE FRONT WITH LOWS IN THE UPPER 50S TO LOWER
60S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM WITH SOME
TYPICAL TIMING AND INTENSITY DIFFERENCES FOR SUNDAY AND MONDAY.
UPPER LEVEL TROUGH WILL EXIT THE REGION EARLY FRIDAY AS THE UPPER
LEVEL RIDGE BUILDS BACK IN. THIS WILL LEAVE A STATIONARY FRONT
ALONG THE COAST TO JUST SOUTH OF THE AREA. MODELS DIFFER ON THE
LOCATION OF THE FRONT...HOWEVER WITH HIGH PRESSURE DOMINATING THE
SURFACE EXPECT MUCH OF THE CONVECTIVE POTENTIAL TO BE SUPPRESSED
THROUGH THE WEEKEND. AS THE HIGH MOVES OFFSHORE MONDAY THE CHANCE
OF THUNDERSTORMS WILL RETURN. MODELS CONTINUE TO HAVE SIGNIFICANT
RUN TO RUN CHANGES ASSOCIATED WITH A LOW WHICH DEVELOPS ALONG THE
COAST. AS A RESULT HAVE REMAINED PESSIMISTIC CONCERNING THIS
FEATURE. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
UPPER TROUGH STILL TO THE WEST BRINGING MOISTURE TO AREA.
WEAK FRONTAL BOUNDARY ACROSS THE REGION AND LEFT OVER OUTFLOW
BOUNDARIES FROM CONVECTIVE ACTIVITY SHOULD PROVIDE A FOCUS FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. MAINLY VFR
CONDITIONS BUT BRIEF IFR-MVFR CONDITIONS ARE POSSIBLE IN CONVECTIVE
ACTIVITY. DECIDED NOT TO INCLUDE IN TAFS SITES DUE TO UNCERTAINTY
AS TO TIMING AND COVERAGE. ACTIVITY IS EXPECTED TO TAPER OFF 03Z-04Z
TIME FRAME BUT MAY LINGER NORTH AND EAST OF TAF SITES. AFTER
MIDNIGHT WITH PLENTY OF MOISTURE AND LEFT OVER CLOUDS...NO AS MUCH
FOG EXPECTED BUT STRATUS WILL PROBABLY DEVELOP AGAIN. EXPECT IFR
CEILINGS TO DEVELOP BEFORE DAYBREAK WEDNESDAY. THE UPPER TROUGH
SHOULD HAVE SHIFTED EASTWARD BY WEDNESDAY BUT THERE WILL STILL BE
ENOUGH MOISTURE AND INSTABILITY FOR SOME AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. WILL GO VFR BUT LOWER CONDITIONS MAY
OCCUR IN CONVECTIVE ACTIVITY.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT RESTRICTIONS ARE
EXPECTED WEDNESDAY NIGHT THROUGH SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 15, 3:16 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
316 AM EDT TUE MAY 15 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
316 AM EDT TUE MAY 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 15, 9:23 AM EDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
923 AM EDT TUE MAY 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 NNW WINNSBORO         34.47N 81.12W
05/14/2012  E1.00 INCH       FAIRFIELD          SC   UTILITY COMPANY

            QUARTER SIZED HAIL REPORTED IN THE WHITE OAK AREA BY
            ELECTRIC COOP EMPLOYEE. TIME ESTIMATED.

0925 PM     HAIL             10 ENE RIDGEWAY         34.37N 80.80W
05/14/2012  E1.00 INCH       FAIRFIELD          SC   PUBLIC

            QUARTER SIZED HAIL REPORTED AT COLONEL CREEK MARINA. TIME
            ESTIMATED.

&&

DCM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTAreal Flood AdvisoryCAEChesterfield, Fairfield, Lancaster116 min
May 14, 8:55 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw50 min
May 15, 2:12 PM EDTRiver Flood AdvisoryCAEChesterfield, Marlboro3 days
May 15, 3:04 PM EDTRiver Flood AdvisoryCAELexington, Richland23 hr
May 15, 4:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry26 min
May 15, 4:59 PM EDTSevere Thunderstorm WarningCAELexington31 min
May 15, 5:32 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda28 min
May 15, 5:33 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg42 min
May 15, 5:51 PM EDTSevere Thunderstorm WarningCAENewberry24 min
May 15, 6:07 PM EDTSevere Thunderstorm WarningCAEKershaw, Richland23 min
May 15, 6:39 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee, Richland, Sumter36 min
May 15, 7:50 PM EDTSevere Thunderstorm WarningCAELexington25 min

Nearby

River Flood Warnings in South Carolina, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.